A cohort of nearly 281,000 people across four Kaiser Permanente regions shows that acne is far more common in transgender people than in matched cisgender peers: in transmasculine people, the risk rises more than eightfold during the first year on testosterone.
The study, published in JAMA Dermatology in March 2026, reviewed electronic health records with index dates between January 2006 and February 2022 and up to five years of follow-up. Only people without baseline acne were included: 11,234 transmasculine and 9,486 transfeminine individuals, matched on age, self-reported race and ethnicity, enrollment year and region to 132,462 cisgender men and 127,815 cisgender women. Of the total, 12,156 transgender people started gender-affirming hormone therapy after the index date. Mean age at index was 27.7 years for transmasculine and 33.2 years for transfeminine individuals.
The results show two distinct patterns. Cumulative incidence of acne at five years was 15.8% in transmasculine individuals, compared with 3.8% in matched cisgender men and 10.5% in matched cisgender women. The peak comes early: acne risk in the first year after starting testosterone was 8.29 times higher than in cisgender men (95% confidence interval: 7.11-9.68) and 2.63 times higher than in cisgender women. In later years the excess narrows but does not disappear: 5.29 times compared with cisgender men and 1.69 compared with cisgender women.
In transfeminine individuals acne also appears, though on a different scale. Their five-year cumulative incidence was 6.0%, compared with 2.9% in cisgender men and 8.4% in cisgender women. After starting estradiol, their acne risk was 1.56 times higher than in cisgender men and still roughly half that of cisgender women (hazard ratio, 0.53). Moderate to severe acne — defined in the study as starting isotretinoin or using oral antibiotics for 30 days or more — followed the same pattern.
The finding has a direct clinical reading for the management of gender dysphoria. Acne is not a minor cosmetic detail: it appears on the face, chest and back, precisely the areas that draw attention in gender-affirming care and that are often part of distress with one’s own body. Testosterone triggers it mostly at the start, when the body is still adjusting to the new hormonal situation, and in transfeminine people it can emerge after beginning estradiol, a less expected scenario.
The authors call on clinical teams to build acne into routine follow-up of gender-affirming hormone therapy: monitoring and treating it in transmasculine people on testosterone, especially during the first year, and keeping it in mind in trans women starting estradiol. Acne is a treatable problem, and current dermatological tools make it possible to control it without giving up hormone therapy.
Source: JAMA Dermatology (2026). DOI: 10.1001/jamadermatol.2025.5597. Retrospective matched cohort study across four Kaiser Permanente regions (2006-2022).
dosier.es · marta ai → marta.syf.es






